Iowa, 2004

Damaging Wind in Iowa, April 18, 2004

April 18, 2004 · NWS ARX · 1 event in 1 county or zone

Storm spotters reported wind gusts of 65 mph in Charles City (Floyd County), which downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters reported wind gusts of 65 mph in Charles City (Floyd County), which downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 6:00 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 6:00 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SUN APR 18 2004

.UPDATE...TONIGHT
STRONG WINDS HAVE DEVELOPED OVER THE WIND SWEPT AREAS OF IOWA AND
MINNESOTA.  THERE HAVE BEEN GUSTS APPROACHING 60 MPH IN THESE
AREAS.  THEREFORE...HAVE ISSUED A HIGH WIND WARNING THROUGH
MIDNIGHT.  THIS MAY BE TOO LONG...BUT RATHER BE CAUTIOUS.  MIXING
SHOULD CONTINUE DUE TO THE STRONG WARM AIR ADVECTION/INSTABILITY.
THIS WILL CONTINUE TO FAVOR THE OCCURRENCE OF STRONG WINDS.

KRC
&&

.SHORT TERM...THROUGH TUESDAY NIGHT

MAIN CONCERNS ARE WITH SEVERE WEATHER THREAT TONIGHT AND THEN RAIN
CHANCES AGAIN BY TUESDAY.

SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE ALONG THE
MINNESOTA/SOUTH DAKOTA BORDER BETWEEN KBKX AND KMML. WARM FRONT
EXTENDED NORTHEAST INTO NORTHERN WISCONSIN AND COLD FRONT DROPPED
SOUTHWEST INTO NEBRASKA. REGIONAL RADARS AND SATELLITE INDICATE
CONVECTION STARTING TO FIRE NEAR THE WARM FRONT IN MINNESOTA AND
JUST BEHIND THE FRONT IN SOUTH DAKOTA AND NEBRASKA.

FOR THE FIRST PART OF THE FORECAST HAVE FOLLOWED THE ETA SOLUTION
AS THE GFS SUFFERS CONVECTIVE FEEDBACK PROBLEMS TONIGHT. STRONG
SHORT WAVE TROUGH WILL MOVE FROM THE LEE OF THE ROCKIES ACROSS THE
UPPER MIDWEST TONIGHT. SURFACE LOW EXPECTED TO RACE NORTHEAST ALONG
THE WARM FRONT AND BE NEAR NORTHERN LAKE MICHIGAN BY 12Z MONDAY.
FORECAST AREA HAS BEEN IN THE WARM SECTOR MOST OF THE DAY ALLOWING
THE CAP TO STRENGTHEN AND LATEST LAPS ANALYSIS IS SHOWING SURFACE
BASED CIN VALUES OF 200 TO 300 J/KG. THE ETA SHOWS THE CAP
REMAINING IN PLACE INTO THE EVENING UNTIL THE COLD FRONT APPROACHES
THE AREA. WITH THIS IN MIND...HAVE KEPT POPS WEST OF THE AREA UNTIL
333 PM CDT SUN APR 18 2004
J/KG STILL IN PLACE ALONG WITH SURFACE THETA-E CONVERGENCE VALUES IN
EXCESS OF 60 C/HOUR. GOOD CONVERGENCE OF THE FN VECTORS IS ALSO NOTED
IN THE 1000-850MB LAYER TO HELP FOCUS THE ACTIVITY ALONG THE FRONT.
LIFT FROM THE SHORT WAVE TROUGH WILL BE AIDED BY AGEOSTROPHIC LIFT AS
AREA WILL BE IN THE ENTRANCE REGION OF A DEPARTING 100 KNOT JET OVER
SOUTHERN CANADA AND THE EXIT REGION OF AN APPROACHING 90 KNOT JET
FROM THE SOUTHWEST. HAVE RAISED POPS IN THE LIKELY RANGE NORTH OF A
LINE FROM ABOUT ROCHESTER TO BLACK RIVER FALLS. GRADIENT WINDS ABOVE
ADVISORY CRITERIA LOOK TO CONTINUE THROUGH THE EVENING AND WILL LEAVE
THE WIND ADVISORY IN PLACE THROUGH MIDNIGHT.

NEXT CHANCE OF RAIN ENTERS THE FORECAST FOR TUESDAY AND TUESDAY
NIGHT. MODELS HANDLE THIS SYSTEM QUITE DIFFERENTLY DUE TO
INITIALIZATION ERRORS. THE GFS DID A BETTER JOB INITIALIZING THIS
SYSTEM OFF THE WEST COAST THIS MORNING AND HAVE FOLLOWED THIS
SOLUTION IN THIS TIME FRAME. SHORT WAVE TROUGH EXPECTED TO CROSS
THE UPPER MIDWEST TUESDAY AFTERNOON NIGHT PUSHING A SURFACE LOW FROM
KANSAS INTO EASTERN WISCONSIN. PREVIOUS FORECAST WAS DRY FOR TUESDAY
WITH LOW CHANCE POPS FOR TUESDAY NIGHT. WITH THE CURRENT TIMING OF
THE SYSTEM ADDED CHANCE POPS IN FOR TUESDAY AFTERNOON. WITH THE
TRACK OF THE SURFACE LOW MOVING ACROSS OR VERY NEAR THE FORECAST
AREA...RAISED POPS VALUES FOR TUESDAY NIGHT TO HIGH CHANCE ACROSS
THE NORTHWEST HALF OF THE AREA. IF MODEL TRENDS CONTINUE TO SHOW THE
SAME SOLUTION LATER SHIFTS MAY HAVE TO CONSIDER GOING WITH LIKELY
POPS FOR THIS EVENT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

LOTS OF UNCERTAINTY DURING THIS PERIOD CONCERNING THE UPPER LEVEL
TROUGH THAT MOVES ACROSS THE COUNTY TOWARD THE END OF THE PERIOD.
THE 00Z RUN OF THE OPERATION GFS AND THE CURRENT RUN OF THE DGEXU
ATTEMPT TO CUT OFF A LOW OVER THE CENTRAL MISSISSIPPI RIVER VALLEY
INTO THE OHIO RIVER VALLEY WHILE THE ECMWF AND ENSEMBLE MEMBERS OF
THE GFS ARE MORE PROGRESSIVE SHOWING MORE RIDGING AND MORE OF AN
EMPHASIS ON THE TRAILING NORTHERN STREAM SHORT WAVE TROUGH. AS A
RESULT...HAVE TRIED TO STAY CLOSE TO PREVIOUS FORECAST AND HPC
PRELIMINARY GUIDANCE VALUES. AS THE SURFACE SYSTEM WITH THE UPPER
LEVEL TROUGH MOVES SOUTH OF THE AREA THURSDAY...SOUTHERN SECTIONS
OF THE FORECAST AREA COULD GET BRUSHED WITH SOME SHOWERS. WENT WITH
A DRY FORECAST AFTER THAT BUT THIS COULD BE SUBJECT TO CHANGE WITH
LATER FORECASTS. ANOTHER FRONT SHOULD CROSS THE AREA LATE IN THE
PERIOD AND DEPENDING ON MOISTURE RETURN MAY HAVE TO ADD SOME POPS.

04
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING THROUGH MIDNIGHT..IAZ008-009-018-019
     WIND ADVISORY THROUGH MIDNIGHT...IAZ010-011-029-030.
MN...HIGH WIND WARNING THROUGH MIDNIGHT...MNZ086-087-094-095
     WIND ADVISORY THROUGH MIDNIGHT...MNZ079-088-096.
WI...WIND ADVISORY THROUGH MIDNIGHT...
     WIZ017-029-032>034-041>044-053>055-061.

&&

KRC
Hazardous weather outlook, Apr 18, 6:35 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT SUN APR 18 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
735 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT...
WITH WIDESPREAD DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE
POSSIBILITY FOR AN ISOLATED TORNADO.

WIND SHEAR AND INSTABILITY SUPPORT THE POSSIBILITY FOR SEVERE STORMS
ALONG AN ADVANCING COLD FRONT.  THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE
MOST FAVORABLE TIME FOR SEVERE WEATHER SHOULD BE FROM 9 PM THIS
EVENING TO 3 AM MONDAY MORNING.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE WILL
CONTINUE ACROSS THE AREA UNTIL THE FRONT MOVES THROUGH.  SOUTHWEST
WINDS OF 30 MPH...WITH GUSTS OF 45 TO 50 MPH...ARE ANTICIPATED
OVER MUCH OF THE AREA. THE WIND SWEPT AREAS OF MINNESOTA...IOWA AS
WELL AS THE HIGHER BLUFF TOPS WILL OBSERVE WINDS OF 40 MPH WITH
GUSTS EXCEEDING 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS...AS ACTIVATION WILL PROBABLY BE NECESSARY THIS
EVENING AND DURING THE OVERNIGHT HOURS.

KRC

In the hours before

Local storm report, Apr 18, 7:01 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     NON-TSTM WND GST RACINE                  43.78N 92.48W
04/18/2004  65 MPH           MOWER              MN   TRAINED SPOTTER

0733 PM     NON-TSTM WND DMG RACINE                  43.78N 92.48W
04/18/2004                   MOWER              MN   TRAINED SPOTTER

            STRONG WIND GUST KNOCKED OVER A LOADED PIPE BIN.

&&

KRC
Local storm report, Apr 18, 7:33 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
833 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND DMG ROCHESTER               44.01N 92.48W
04/18/2004                   OLMSTED            MN   EMERGENCY MNGR

            POWER POLES AND TREES DOWN. SHINGLES AND SIDING OFF
            APARTMENT BUILDING.

0736 PM     NON-TSTM WND GST DODGE CENTER            44.03N 92.85W
04/18/2004  60 MPH           DODGE              MN   AWOS

0733 PM     NON-TSTM WND GST RACINE                  43.78N 92.48W
04/18/2004  65 MPH           MOWER              MN   TRAINED SPOTTER

0733 PM     NON-TSTM WND DMG RACINE                  43.78N 92.48W
04/18/2004                   MOWER              MN   TRAINED SPOTTER

            STRONG WIND GUST KNOCKED OVER A LOADED PIPE BIN.

0554 PM     NON-TSTM WND GST ROCHESTER               44.01N 92.48W
04/18/2004  58 MPH           OLMSTED            MN   OFFICIAL NWS OBS

0538 PM     NON-TSTM WND GST BYRON                   44.03N 92.65W
04/18/2004  64 MPH           OLMSTED            MN   MESONET

0535 PM     NON-TSTM WND GST DEXTER                  43.72N 92.70W
04/18/2004  62 MPH           MOWER              MN   MESONET

0535 PM     NON-TSTM WND GST RIDGEWAY                44.12N 92.40W
04/18/2004  62 MPH           OLMSTED            MN   MESONET

&&

KRC
Local storm report, Apr 18, 8:42 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     1 N PLAINVIEW           44.18N 92.17W
04/18/2004  55 MPH           WABASHA            MN   FIRE DEPT/RESCUE

            REPORTED BY PLAINVIEW FIRE DEPT.

&&

SHEA

The radar

The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
April 18, 9:32 PM CST
Where
Floyd County, Charles City
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -92.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389769.